West Virginia, 2016

Lightning Strike in West Virginia, July 5, 2016

July 5, 2016 · NWS RLX · 1 event in 1 county or zone

Small thunderstorms formed during the afternoon in a muggy summer environment. A lightning strike did minor damage in Point Pleasant.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Small thunderstorms formed during the afternoon in a muggy summer environment.

A lightning strike did minor damage in Point Pleasant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 5, 9:18 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 5, 9:18 AM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1018 AM EDT TUE JUL 5 2016

.SYNOPSIS...
Front dissolves today in weakening wind flow. Muggy air remains.
Very warm and humid for balance of the week with disturbances
along the southern edge of the upper level westerlies.

&&

.NEAR TERM /THROUGH TONIGHT/...
1015 AM UPDATE...
The flash flood watch was allowed to expire, and the forcast
remains on track.

6 AM UPDATE...
Will increase pops for the showers in Ohio. Otherwise, southern
disturbance and associated rain seem on track.

PREVIOUS DISCUSSION...
A less organized weather pattern begins today. A weaker wind flow
aloft...and surface dew points around 70 degs in the lowlands
signal the summer dog days are trying to bark. This makes
pinpointing areas of less organized convection harder...but
could still be downpours.

The old warm front that had lifted well north on Independence
Day...reaching into western Pennsylvania during the afternoon...is
now dissolving. There is a weak 925 mb dew point gradient and weak
low level trof axis in western Ohio at 08z. This may be helping to
trigger a few showers there. Otherwise...the 07z Rap has an
elongated 500 mb vort across se Ky into nrn Tn. We held onto
higher pops longer this morning across southern counties to
account for that support. Will leave the flash flood watch linger
a few hours longer there...though cells are still moving fairly
quickly.

Otherwise low stratus clouds widespread for 12z...keeping thick
fog at bay. Have these clouds slowly lifting and dissolving into
stratocumulus or cumulus this afternoon. Had to leave some 20 to
40 pops this afternoon...mainly east and south of the Oh Rvr.

Another mid level disturbance in the Tennessee Valley tries to
drift lazily northeast tonight. In the warm muggy night
air...we also had to leave some 20 to 40 pops for convection
across southern West Virginia and southwest Virginia...parts
of northeast Kentucky.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Life in the bottom of the westerlies means an unsettled pattern
with various disturbances to contend with. One such disturbance
lift up out of the TN Valley into Wednesday with a renewed
shra/tsra threat. This will be followed by a more potent one
diving into the region from the Upper MS Valley long about
Thursday in the form of a potential complex. With the muggies
around and continued high pwats...we will have to continue to be
vigilant for localized flooding potential. Upper heights will
build in on Friday with temps making a run toward 90 and combined
with high dewpoints...heat index values may approach 100 in in S
WV/NE Ky.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Cold front slated for the later weekend time frame will knock
temperatures down a bit and bring the PW values back towards normal
with some drying aloft. Expect this to be short lived...with the
trend and tendencies to rebound back into the unsettled...high
moisture content zonal flow in the upper levels. CPC outlooks
continue with better than normal chances for above normal
temperatures for the extended time frame.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Low levels are still saturated making ceilings and vsbys tough...
but raised confidence from low to medium.

The lower stratus ceilings beginning to lift a bit at 10z.
Wave action coming back northeast...into southern West Virginia
with peak coverage 11z to 14z....have higher pops mostly se of
Crw...so to include Bkw. Some embedded thunderstorm still
possible.

Further west...hard to figure specific reasons for showers
in Ohio...but very weak mid level trof and some gradient in the
925 mb dew points may be helping.

Southern disturbance exits to the east after 15z. Have stratus
lifting 12z to 16z and becoming mostly a 2 to 3 thsd ft cu or
stratocumulus ceilings by 15z. Thinking enough instability and
low level moisture for possible disorganized convection forming
18z to 21z...except not in southeast Ohio.

Holding chance pops through the warm and muggy summer Tuesday
night...but did not carry mention of pcpn in point tafs overnight
Tuesday night. In the high dew points will have a lot of 2 to 4
mile vsbys for 06z to 12z Wednesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Coverage of showers/storms overnight tonight
may be more than forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    H    H
HTS CONSISTENCY  M    M    M    M    M    M    M    M    H    H    H    H
BKW CONSISTENCY  L    L    L    M    M    M    M    M    M    M    M    M
EKN CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
PKB CONSISTENCY  M    M    M    M    M    M    M    M    H    H    H    H
CKB CONSISTENCY  M    M    M    M    M    M    M    M    M    H    H    M

AFTER 12Z WEDNESDAY...
Ifr possible in showers/storms Wednesday night and Thursday in
rounds of convection.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KTB/30
NEAR TERM...KTB/TRM
SHORT TERM...30
LONG TERM...26/99
AVIATION...KTB
Hazardous weather outlook, Jul 5, 10:07 AM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1107 AM EDT TUE JUL 5 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-061515-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1107 AM EDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LATER THIS AFTERNOON AND OVERNIGHT TONIGHT...AN ISOLATED SLOW
MOVING DOWNPOUR MAY BE SEEN IN THE MUGGY SUMMER AIR... THAT COULD
CAUSE CREEKS TO RISE RAPIDLY. HOWEVER...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG OR HEAVY THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH
FRIDAY NIGHT...MAINLY DURING THE AFTERNOON AND EVENING
HOURS...THE STRONGEST MOST LIKELY TO BE ON FRIDAY. HOWEVER...THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRM

In the hours before

Local storm report, Jul 5, 7:51 AM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
851 AM EDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     TSTM WND DMG     8 SW CHARLESTON         38.27N  81.73W
06/30/2016                   KANAWHA            WV   NWS EMPLOYEE

            HICKORY TREE DOWN.

&&

EVENT NUMBER RLX1601183

TRM
Local storm report, Jul 5, 8:51 AM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
951 AM EDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     TSTM WND DMG     8 SW CHARLESTON         38.27N  81.73W
06/23/2016                   KANAWHA            WV   NWS EMPLOYEE

            HICKORY TREE DOWN.

&&

CORRECTED EVENT DATE

EVENT NUMBER RLX1601183

TRM

The radar

The Charleston,WV radar (KRLX), 72 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Mason

When
July 5, 12:53 PM EST
Where
Mason County, 1.93 mi N of Point Pleasant
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
38.878, -82.122

Lightning hit a flag pole, then damaged the siding on a daycare center in Point Pleasant. A car parked nearby had its electrical system damaged.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634056.